Jump to content
CrazyBoards.org

Cymbalta High Blood Pressure


Recommended Posts

I am on week three of Cymbalta, and I feel great, except that my blood pressure is now pretty high (never had a problem before).  Is this something that could go away with time? I switched to decaf, and I have stopped taking my Adderall right now. Plus I'm on vacation right now, so I have little stress.  I'm a 42 year old woman.

I would appreciate any feedback -- I really like this med, and I don't want to have to drop it because of high blood pressure.

Thanks,

Abby

Link to comment
Share on other sites

Oh that sucks.  I got hypertension from Effexor when I was 35, and had to stop it.  I don't think it's one of those start-up effects that goes away with time.  Unfortunately I've had trouble with my blood pressure ever since, but it runs in my family, so for me it may just be the course of nature (triggered a little early).

Link to comment
Share on other sites

Hi Abby!

My first suggestion would be to go over to crazymeds.us and read their posting about cymbalta.  I haven't read it lately, but I seem to recall that higher blood pressure was one of the very rare side effects.

Let me play devil's advocate for a moment. Is there any hypertension on either side of your family?  If your BP has been normal your whole life, it may be creeping up because you're (how can I say this delicately?) not a kid anymore.  heh  If there is familial hypertension, it will usually present once a person passes the big four-oh.

If you're not stressed-out or inhaling vast quantities of salt, it's hard to say what could be raising your pressure.  I guess you have to go back to your doctor and discuss this with him/her.

I take a medication for BP because it's genetic and all the healthy eating in the world won't correct it.  I'm also on Cymbalta, and it hasn't gone up at all.

olga

Link to comment
Share on other sites

Abby,

I was in the same boat with Effexor. Yes, there is a history of high blood pressure in my family. Yes, I am 52. BUT, until my Effexor dose was bumped to 300 mgs, my BP had been around 120/70 for my entire adulthood. All of a sudden, on Effexor, it was 150/90. Oops.

I'm now on Wellbutrin and Zoloft. My BP is still a little high, 128/80, but my doctor doesn't want to add more meds to the mix if it's avoidable. So, I've had to give up caffeine and salt. Surprising what you can get used to

If I had been told at 20 that I'd have to (mostly) give up alcohol, nicotine, caffeine and salt, and that I'd lose the ability to sleep deeply for 8 - 10 hours a night, I probably would have killed myself then.

So, all in all, I don't know whether the Effexor, being an SNRI, was the tipping point to set in motion high BP that I was already fated to get or if my BP would have stayed where it was for lotsa more years. Moot point now, though...

Greeny

Link to comment
Share on other sites

Effexor..the gift that just keeps on giving. :)

I have always had great BP readings. Even at 250 pounds my BP was 114/68 at the most. And that was right after major shoulder reconstructive surgery.

Take Effucksor at 300mg and my BP is still 154/90 two months after I stop taking the crap. Like going off the stuff wasn't bad enough. at least the edema in my legs isn't so bad, now.

Christ on a bike. Being nuts isn't enough, gotta get fat and have high blood pressure to boot. ;)

Peace

Bobby

Link to comment
Share on other sites

Thanks to ALL for the feedback!

As of this date my BP is still high (despite going to decaf and being on vacation for a week  :) ).  I talked to my pdoc today about it, and he seemed to not even know about the possible high BP risk with Cymbalta (!)  Do these guys even read up on these meds before they start prescribing them right and left ???  Anyway, I bought a cheap BP monitor today, and am going to give Cymbalta another week or two, and if I don't have a good improvement, I will go back to Prozac.  Good Lord, how I am not looking forward to the Cymbalta discontinuation syndrome -- I wonder if my pdic (I mean pdoc) has heard about that ??? ;)

-- Abby

Link to comment
Share on other sites

abby, with the home bp monitoring kit, sometimes the results can be not too accurate, so its best to get a reading from a doctor just to see how accurate it is.  i had a bp monitor that my dad bought say 145/95 and then it was 130/85 at the doctor an hour later ;) piece of garbage! :)

best advice i can give is to follow the instructions for placing the cuff (and the way the cuff faces and how many inches from arm, etc.) as best as u can.

cymbalta definitely has a bp warning.  you can get the PI sheet at www.rxlist.com and show it to the pdoc

Thanks to ALL for the feedback!

As of this date my BP is still high (despite going to decaf and being on vacation for a week  :ninja: ).  I talked to my pdoc today about it, and he seemed to not even know about the possible high BP risk with Cymbalta (!)  Do these guys even read up on these meds before they start prescribing them right and left ???  Anyway, I bought a cheap BP monitor today, and am going to give Cymbalta another week or two, and if I don't have a good improvement, I will go back to Prozac.  Good Lord, how I am not looking forward to the Cymbalta discontinuation syndrome -- I wonder if my pdic (I mean pdoc) has heard about that ??? :P

-- Abby

<{POST_SNAPBACK}>

Link to comment
Share on other sites

abby, with the home bp monitoring kit, sometimes the results can be not too accurate, so its best to get a reading from a doctor just to see how accurate it is.

Or better yet, take it in with you to the doctor's office and do the two readings at the same time.  Sometimes those things can be calibrated, but probably not a real cheap one.

Link to comment
Share on other sites

i had a bp monitor that my dad bought say 145/95 and then it was 130/85 at the doctor an hour later    piece of garbage! 

Also, keep in mind that your blood pressure changes from minute to minute. When I take mine at the pharmacy, the first reading is always the high one because I've been walking. If I sit there for a couple more minutes thinking calm thoughts and then take it again the reading is much lower. This is also the case in the doctor's office. He took three readings five minutes apart to verify that my BP really had gone up due to the Effexor.

Greeny

Link to comment
Share on other sites

I took my BP twice this morning at the pharmacy (ten minutes apart), and indeed got two different readings (one a little high, the other very high).  This seems to be the pattern with the home model as well.  All the readings are in the elevated range, though, which is discouraging, but I bought a potassium supplement and some high potassium foods today, so we'll see what that does.

I will go to my doctor soon and have my BP taken professionally.  I like the idea of having him take more than one reading -- makes alot of sense.

-- Abby

Link to comment
Share on other sites

Abby:

I wouldn't take the potassium supplement without your doctor's permission.  Be sure to read the bottle---it can be bad news to ingest too much postassium.

You're much better off to eat a banana a day, a handful of dried apricots and drink some OJ or eat an orange.  It's much better to get in foods.

When I bought my BP cuff, I took my pressure in the doctor's office right after they did.  The readings were close.  Now I check it for 2-3 days before I go to the doctor.  On one day it's 124/74 and then next day at the doctor's it's 160/98.  sigh  I check it about once a week at home and it's fine---because I take a blood pressure med and I'm calm at home.  (Calm!  I'm DEPRESSED!)

Just check on that potassium---read what it says on the bottle.  My doctor was careful to tell me to NOT take a supplement.

olga

Link to comment
Share on other sites

Same problem.  Bottom number (forget if that is the systolic or diastolic) shot up to 95.  Previously always had textbook 120/80 bp.  Found out when I went for my routine check up last week.  Never had hypertension before in my life, but do have a family history of it.  I am 33 y.o. male.  Now that I am off the cymbalta (wasn't working for me anyway) I am hoping it goes away.  I don't want to have to go on bp meds as well as antidepressants and breathing meds that I am already on.  I would talk to your doctor about it and see if it is one of the side effects.

I am on week three of Cymbalta, and I feel great, except that my blood pressure is now pretty high (never had a problem before).
Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...